MAUDE Adverse Event Report: STRYKER GMBH BONE SCREW T8, 2.7MM / L46MM; SCREW, FIXATION, BONE

STRYKER GMBH BONE SCREW T8, 2.7MM / L46MM; SCREW, FIXATION, BONE
Model Number 656446
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/08/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of the investigation any additional information will be communicated in a supplemental report.
 
Event or Problem Description
It was reported the surgeon was using the variax mini fragment to repair an ankle fracture.The surgeon use a 10 hole 2.7mm broad plate and began to populate the plate using the t8 2.7mm screws.The surgeon went to do a 2.7mm syndesmotic screw through the plate, the fibula, and the tibia.He drilled a 2.0mm pilot hole and measured a 2.7x46mm screw.He inserted the screw on power and then switch to the small, blue, asnis micro screwdriver handle.As he final seated the screw the screw head sheared off the shaft of the screw.The screw head was retrieved, but the shaft remained embedded in the bone.The surgeon used a different screw to finish the procedure.
 
Additional Manufacturer Narrative
Correction: h6 clinical signs code the reported event could be confirmed, since the screw is broken as complained.The device inspection revealed the following: this visual inspection has shown that the screw head is broken off at the crossover from the shaft to the head.There are very strong damages at the t8 recess visible.The strong damages at the recess indicate that the device was exposed to excessive forces before it broke.In addition it can be pointed out that both sides of the t8 recess lips are damaged.This shows that the screw was exposed to high forces in both directions, insertion and extraction.There is just a small part of the fracture face visible at the bottom of the head, the rest of the fracture face is strongly damaged, it looks like the broken head was turned several times on the screw shaft after is was broken.The discolored surface around the fracture shows that there was a plastical deformation before the head broke off.All these point to a ductile overload fracture caused by a mechanical overload.The visible excessive scratches at the side of the screw head may also have played a certain role as there was apparently a strong contact with another device.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Based on investigation, the root cause was attributed to a user related issue.The failure was caused by a mechanical overload during the usage of the screw.If more information is provided, the case will be reassessed.
 
Event or Problem Description
It was reported the surgeon was using the variax mini fragment to repair an ankle fracture.The surgeon use a 10 hole 2.7mm broad plate and began to populate the plate using the t8 2.7mm screws.The surgeon went to do a 2.7mm syndesmotic screw through the plate, the fibula, and the tibia.He drilled a 2.0mm pilot hole and measured a 2.7x46mm screw.He inserted the screw on power and then switch to the small, blue, asnis micro screwdriver handle.As he final seated the screw the screw head sheared off the shaft of the screw.The screw head was retreived, but the shaft remained embedded in the bone.The surgeon used a different screw to finish the procedure.

Brand Name
BONE SCREW T8, 2.7MM / L46MM
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER LEIBINGER FREIBURG
boetzingerstr. 41
freiburg D-791 11
GM   D-79111
Manufacturer Contact
sharon rivas
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key12512754
Report Number0008031020-2021-00418
Device Sequence Number16419280
Product Code HWC
UDI-Device Identifier07613327462395
UDI-Public07613327462395
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K191412
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/21/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number656446
Device Catalogue Number656446
Device Lot Number1000399493
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/05/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/08/2021
Supplement Date Received by Manufacturer11/24/2021
Initial Report FDA Received Date09/22/2021
Supplement Report FDA Received Date12/21/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/04/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age21 YR
Patient SexFemale